[¹²³I]FP-CIT single photon emission computed tomography findings in drug-induced Parkinsonism.
Tinazzi M., Cipriani A., Matinella A., Cannas A., Solla P., Nicoletti A., Zappia M., Morgante L., Morgante F., Pacchetti C., Sciarretta M., Dallocchio C., Rossi S., Malentacchi M., Ceravolo R., Frosini D., Sestini S., Bovi T., Barbui C.
Drug-induced parkinsonism (DIP) in patients treated with antipsychotic drugs is considered a form of post-synaptic parkinsonism, caused by D2-receptor blockade. Recent studies, however, carried out on small and heterogeneous patient samples, have shown that DIP may be associated with [(123)I]FP-CIT single photon emission computed tomography (SPECT) abnormalities, which are markers of dopamine nigrostriatal terminal defect. In the present study, outpatients fulfilling the DSM-IV criteria for schizophrenia and treated with antipsychotics for at least 6 months, were enrolled in order to estimate the prevalence of DIP and, among patients with DIP, the prevalence of [(123)I]FP-CIT SPECT abnormalities. Socio-demographic and clinical variables associated with the presence of DIP and SPECT abnormalities were also assessed. DIP was diagnosed in 149 out of 448 patients with schizophrenia (33%). Age, use of long-acting antipsychotics and a positive family history of parkinsonism were the only demographic variables significantly associated with the development of DIP. Neuroimaging abnormalities were found in 41 of 97 patients who agreed to undergo [(123)I]FP-CIT SPECT (42%). Only age differentiated this group of patients from those with normal imaging. These preliminary findings suggest that D2-receptor blockade may coexist with a dopamine nigrostriatal terminal defect, as assessed by [(123)I]FP-CIT SPECT abnormalities, in a relevant proportion of DIP patients. Longitudinal studies should be designed with the aim of improving our understanding of the mechanisms of pre-synaptic abnormalities in DIP patients and identifying specific treatment strategies.